Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 11, NWS Great Falls, MT

September 16, 2021

NWS Great Falls, MT issued this high wind watch at Sep 16, 2021, 1:53 PM MDT. It took effect at Sep 18, 2021, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 16, 2021, 1:53 PM MDT (19:53 UTC)
In effect from
Sep 18, 2021, 9:00 AM MDT
Expired
Sep 18, 2021, 2:05 AM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

347 
WWUS75 KTFX 161953
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
153 PM MDT Thu Sep 16 2021

MTZ008>010-012-014-015-044-048-052>055-171200-
/O.NEW.KTFX.HW.A.0011.210918T1500Z-210919T0300Z/
Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-Madison-Toole-Southern Rocky
Mountain Front-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Winston, Bozeman Pass,
Shelby, Martinsdale, Whitehall, MacDonald Pass, Chief Joseph
Pass, Rogers Pass, Battle Ridge Pass, Sunburst, Townsend, Twin
Bridges, West Yellowstone, Marias Pass, Targhee Pass, Raynolds
Pass, Helena, Choteau, Logan Pass, Big Hole Pass, Wisdom, Great
Falls, Boulder Hill, Flesher Pass, Kings Hill Pass, Boulder,
Lincoln, Montana City, Bynum, Browning, Augusta, Cascade, Elk
Park Pass, Toston, Ennis, Virginia City, Dillon, Bozeman Apt,
Heart Butte, Cut Bank, Monida Pass, Norris Hill, Wise River, City
of Bozeman, White Sulphur Springs, and Belt
153 PM MDT Thu Sep 16 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph 
  possible. Gusts up to 75 mph possible along the Rocky Mountain 
  Front.

* WHERE...Portions of central, north central, southwest, and west 
  central Montana.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Trees will be especially susceptible to 
  damage given most still have foliage. This will increase the 
  threat of power lines downed that could contribute to new fire 
  starts and the rapid spread of wildfires, in addition to the 
  property damage threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

CC
3 follow-up statements
771 
WWUS75 KTFX 170910
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
310 AM MDT Fri Sep 17 2021

MTZ008>010-012-014-015-044-048-052>055-180000-
/O.CON.KTFX.HW.A.0011.210918T1500Z-210919T0300Z/
Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-Madison-Toole-Southern Rocky
Mountain Front-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Winston, Bozeman Pass,
Shelby, Martinsdale, Whitehall, MacDonald Pass, Chief Joseph
Pass, Rogers Pass, Battle Ridge Pass, Sunburst, Townsend, Twin
Bridges, West Yellowstone, Marias Pass, Targhee Pass, Raynolds
Pass, Helena, Choteau, Logan Pass, Big Hole Pass, Wisdom, Great
Falls, Boulder Hill, Flesher Pass, Kings Hill Pass, Boulder,
Lincoln, Montana City, Bynum, Browning, Augusta, Cascade, Elk
Park Pass, Toston, Ennis, Virginia City, Dillon, Bozeman Apt,
Heart Butte, Cut Bank, Monida Pass, Norris Hill, Wise River, City
of Bozeman, White Sulphur Springs, and Belt
310 AM MDT Fri Sep 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph 
  possible. Gusts up to 75 mph possible along the Rocky Mountain
  Front.

* WHERE...Portions of central, north central, southwest, and west 
  central Montana.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Trees will be especially susceptible to 
  damage, given most still have foliage. This will increase the 
  threat of power lines downed that could contribute to new fire 
  starts and the rapid spread of wildfires, in addition to the 
  property damage threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

SC
641 
WWUS75 KTFX 172025
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
225 PM MDT Fri Sep 17 2021

MTZ008>010-012-014-015-044-048-052>055-181115-
/O.CON.KTFX.HW.A.0011.210918T1500Z-210919T0300Z/
Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-Madison-Toole-Southern Rocky
Mountain Front-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Winston, Bozeman Pass,
Shelby, Martinsdale, Whitehall, MacDonald Pass, Chief Joseph
Pass, Rogers Pass, Battle Ridge Pass, Sunburst, Townsend, Twin
Bridges, West Yellowstone, Marias Pass, Targhee Pass, Raynolds
Pass, Helena, Choteau, Logan Pass, Big Hole Pass, Wisdom, Great
Falls, Boulder Hill, Flesher Pass, Kings Hill Pass, Boulder,
Lincoln, Montana City, Bynum, Browning, Augusta, Cascade, Elk
Park Pass, Toston, Ennis, Virginia City, Dillon, Bozeman Apt,
Heart Butte, Cut Bank, Monida Pass, Norris Hill, Wise River, City
of Bozeman, White Sulphur Springs, and Belt
225 PM MDT Fri Sep 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph 
  possible. Gusts up to 75 mph possible along the Rocky Mountain
  Front.

* WHERE...Portions of central, north central, southwest, and west 
  central Montana.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Winds could damage trees and power lines. Power outages 
  are possible. Travel could be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Trees will be especially susceptible to 
  damage, given most still have foliage. This will increase the 
  threat of power lines downed that could contribute to new fire 
  starts and the rapid spread of wildfires, in addition to the 
  property damage threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

RG
040 
WWUS75 KTFX 180805
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
205 AM MDT Sat Sep 18 2021

MTZ009-010-012-014-044-048-053-054-180915-
/O.CAN.KTFX.HW.A.0011.210918T1500Z-210919T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Central and
Southern Lewis and Clark-Toole-Southern Rocky Mountain Front-
Broadwater-Meagher-
Including the cities of Deep Creek Pass, Heart Butte, Shelby,
Martinsdale, MacDonald Pass, Rogers Pass, Sunburst, Townsend,
Marias Pass, Choteau, Logan Pass, Great Falls, Flesher Pass,
Kings Hill Pass, Lincoln, Browning, Bynum, Augusta, Cascade,
Toston, Winston, Cut Bank, Helena, White Sulphur Springs, and
Belt
205 AM MDT Sat Sep 18 2021

...HIGH WIND WATCH IS CANCELLED...

Damaging winds are no longer expected.

$$

MTZ008-015-052-055-182200-
/O.UPG.KTFX.HW.A.0011.210918T1500Z-210919T0300Z/
/O.NEW.KTFX.HW.W.0009.210918T1800Z-210919T0300Z/
Beaverhead-Madison-Jefferson-Gallatin-
Including the cities of Bozeman Pass, Chief Joseph Pass, Battle
Ridge Pass, Twin Bridges, West Yellowstone, Targhee Pass,
Raynolds Pass, Whitehall, Big Hole Pass, Wisdom, Boulder Hill,
Boulder, Montana City, Bozeman Apt, Elk Park Pass, Ennis,
Virginia City, Dillon, Monida Pass, Norris Hill, Wise River, and
City of Bozeman
205 AM MDT Sat Sep 18 2021

...HIGH WIND WARNING IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph 
  expected.

* WHERE...Beaverhead, Gallatin, Jefferson and Madison Counties.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

Brusda

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Sep 16, 12:10 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 16, 12:10 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1210 PM MDT Thu Sep 16 2021

...Updated aviation section...

.UPDATE...

Made minor changes to the grids to reflect current rain showers
moving across the area with a passing disturbance. Some reports
have been received of wet snow, especially above 4000-ft
elevation, in the higher terrain around the Great Falls area, with
ice pellets mixing in below that level at times. Just a gentle
reminder that winter is coming.

Also updated winds and wind gusts for Friday and Saturday. Issued
a High Wind Watch for Saturday given potential for a 1-in-10 year
wind event for parts of southwest Montana by mid-September
standards. Will be working on messaging our partners with the
latest on the forecast and expected impacts, which could be
significant for parts of southwest Montana.

Next major concern for the afternoon package will be potential for
fire weather highlights for Friday and Saturday, especially
Saturday. Given foliage is still on trees, wind gusts above 60 mph
will have the potential to cause more widespread power
infrastructure issues, including downed power lines that could
start new fires along with the threat for rapid fire spread.

&&

.SYNOPSIS...

Temperatures trend cooler today, with high temperatures generally
in the 60s. Skies remain mostly cloudy, with chances for scattered
light rain showers. Gusty winds will return for the weekend as
another weather system moves through the area, potentially
bringing some rain and mountain snow to the area early next week.

&&

.AVIATION...
1210 AM MDT Thu Sep 16 2021 (16/18Z TAF period)

Mainly VFR conditions are expected across the area this afternoon,
with just some patchy MVFR/IFR conditions in lingering showers
across the plains. Best chance for reductions at a terminal will be
at KLWT, where some snow may mix in at times. Otherwise, expect
light winds today. Tomorrow should see continued VFR conditions with
increased winds. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Mostly cloudy and cool conditions prevail today, with scattered
light rain showers and a north-northeasterly breeze. Frosty
conditions are likely Friday morning. Temperatures rebound quickly
on Friday, along with low relative humidity and increasing
southwest winds. Anticipate elevated fire weather conditions for
at least a few hours Friday afternoon. Relative humidity is
expected to remain low Friday night. Confidence is increasing that
strong winds and low humidity could produce critical fire weather
conditions for some areas on Saturday. A cold front is expected to
arrive on Sunday, followed by wetting precipitation Sunday night
through Monday. Snow levels may fall below 7000 feet, producing
light snowfall on mountain peaks.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Thu Sep 16 2021/

A cooler airmass from Canada is moving into North-central Montana
this morning. This cold front is associated with a weather system
crossing the Northern Rockies today, which will maintain mostly
cloudy skies and chances for light rain showers through early
afternoon. Temperatures will remain below average today, with
highs in the 60s for most locations across the region.

Shortwave ridging aloft follows this departing system tonight,
drawing drier air across the area. Efficient cooling with
clearing skies and and light winds overnight will bring
temperatures into the lower 30s and upper 20s for most locations
across North-central and Southwest Montana early Friday morning.
This will be among the coolest mornings seen yet this early fall
season, likely producing a widespread light frost. Those seeking
to extend their growing seasons should protect sensitive
vegetation.

Temperatures trend warmer on Friday as winds increase from the
southwest. Even after that chilly start, expect a seasonally warm
day Friday afternoon with highs climbing back into the mid- to
upper 70s. Elevated fire weather conditions start to become a
concern as relative humidity drops well below 20 percent.

Mid-level winds continue to strengthen Friday night into Saturday.
Deep layer mixing and an increasing surface pressure gradient will
lead to even warmer and windier conditions across the region on
Saturday. The strongest winds are expected along the Rocky
Mountain Front, and across Southwest Montana. NBM 50th percentile
peak wind gusts for Southwest Montana are nearing 60kts.
Subsequent shifts may need to consider a high wind watch for these
areas. Furthermore, the combination of strong winds and low
humidity are expected to create critical fire weather conditions
for at least Southwest Montana on Saturday.

Weather condtions change quickly Saturday night as a large scale
weather system develops over the Pacific NW and moves toward our
region. Temperatures trend much cooler on Sunday, with widespread
precipitation developing Sunday night into Monday. Snow levels are
expected to drop to around 7000 feet on Monday, producing a couple
inches of fresh snow for the southwestern mountains. Elsewhere,
rainfall amounts on Monday could range from around 0.2 inches
along the Hiline, up to near one inch for the higher terrain of
central and Southwest Montana. There is high confidence in this
chance to cooler and wetter weather, yet with details in timing
and locations of precipitation to be further resolved. This
weather system moves away quickly Monday night. A large scale
upper level ridge rebuilds in its wake, providing dry and
seasonable weather through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  33  75  51 /  40   0   0   0
CTB  58  31  68  51 /  10   0   0   0
HLN  65  35  79  52 /  10   0   0   0
BZN  65  29  78  44 /  10   0   0   0
WYS  63  23  68  35 /  10   0   0   0
DLN  65  29  77  44 /   0   0   0   0
HVR  62  33  75  53 /  20   0   0   0
LWT  57  32  74  50 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday morning through Saturday evening
Beaverhead...Broadwater...Cascade...Central and Southern Lewis
and Clark...Eastern Glacier...Gallatin...Jefferson...Madison...
Meagher...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:18 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more55 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.